• 28 days ago

    Extreme hair shedding on Sprintec (BC pill) but afraid to go off because more shedding

    I have been on some form of birth control pill for a very long time (20 years minus pregnancies). I changed from a high androgen pill (Lo loestrin FE) that I had been on for about 5 years to a low androgen pill (Sprintec). I changed because it turns out that high androgen pills can lead to hair thinning and loss and thinning hair does run in the family. I have been on this new pill since June 2018. My hair started shedding in extreme by October. It is now 6 months later and it is still shedding. I have some moments where I think it is getting better, but then BAM! its all coming out again.

    At first I thought it was just my hormones adjusting to the new type of pill. But this has been going on for too long it seems. I have had lots of blood work done, seeing a dermatologist and my OBGYN. My dermo thinks this is my "new normal" and I don't really like that answer. My OBGYN thinks maybe its stress related, but I don't feel that is the case either. Though this is very stressful, I am keeping things in check and staying calm as best I can.

    I have been taking hair vitamins for about a year because I had noticed some thinning areas a while back. I can wear my hair wavy and that makes it look like it has more volume to it than it really does. So far, no one can tell.

    My questions are these...Is this type of pill causing the shedding? If I go off of it, will the shedding stop? Or will I have that 3-4 month shed in addition to what I am experiencing? Is there a chance that I stop the pill and the shedding never stops??

    I know that there are so many reasons why I am experiencing this, but I just thought maybe someone out there has had a similar experience and could add some insight. Really appreciate any words of advice or thoughts you might have. It takes a village!

    FYI, I'm 44.